Clostridium difficile infection and inflammatory bowel disease: Understanding the evolving relationship.
World J Gastroenterol. 2010 Oct 21;16(39):4892-904
Authors: Navaneethan U, Venkatesh PG, Shen B
Clostridium difficile (C. difficile) infection (CDI) is the leading identifiable cause of antibiotic-associated diarrhea. While there is an alarming trend of increasing incidence and severity of CDI in the United States and Europe, superimposed CDI in patients with inflammatory bowel disease (IBD) has drawn considerable attention in the gastrointestinal community. The majority of IBD patients appear to contract CDI as outpatients. C. difficile affects disease course of IBD in several ways, including triggering disease flares, sustaining activity, and in some cases, acting as an "innocent" bystander. Despite its wide spectrum of presentations, CDI has been reported to be associated with a longer duration of hospitalization and a higher mortality in IBD patients. IBD patients with restorative proctocolectomy or with diverting ileostomy are not immune to CDI of the small bowel or ileal pouch. Whether immunomodulator or corticosteroid therapy for IBD should be continued in patients with superimposed CDI is controversial. It appears that more adverse outcomes was observed among patients treated by a combination of immunomodulators and antibiotics than those treated by antibiotics alone. The use of biologic agents does not appear to increase the risk of acquisition of CDI. For CDI in the setting of underlying IBD, vancomycin appears to be more efficacious than metronidazole. Randomized controlled trials are required to clearly define the appropriate management for CDI in patients with IBD.
PMID: 20954275 [PubMed - in process]